Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 75, NWS Binghamton, NY

July 14, 2005Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 14, 2005, 4:02 PM EDT for Onondaga County, New York. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2005, 4:02 PM EDT (20:02 UTC)
Expired
Jul 14, 2005, 4:45 PM EDT
In force
43 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 91 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
620 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:17 PM EDT, 45 minutes earlier.

Area forecast discussion, Jul 14, 3:17 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT THU JUL 14 2005

.SHORT TERM (TON - SAT)...
UPPER LEVEL SHORT WAVE WL DIVE ACROSS ERN CANADA AND NRN NEW ENGLAND
TONIGHT WITH SFC COLD FRONT SAGGING SLOWLY INTO NEW YORK. SVRL
THUNDERSTORMS WL CONTINUE ACROSS THE VERY UNSTABLE NRN ZONES INTO THE
EVENING ALONG OLD OUTFLOW BOUNDARIES. MEAN WIND FIELDS AND SHEAR DCRG
THRU THE AFTERNOON...SO THESE ARE PREDOMINANTLY HEAVY RAINERS WITH
FLASH FLOODING THE MAIN FOCUS. SUBSIDENCE BEHIND UL TROF PROMOTES
RIDGING OVERNIGHT...SO WITH LOSS OF HEATING XPCT TO SEE STORMS
WITHERING AFTER DARK. SFC FRONT FCST TO WASH OUT OVER CNY DURG
FRIDAY. THIS STILL MAY ACT AS A FOCUS FOR CONVECTION...BUT EXPECT TO
SEE A LITTLE MORE INSTABILITY SOUTH OF THE BNDRY OVER PA. OLD
REMNANTS OF DENNIS ARE PROGGED BY GFS/CAN RGL AND GLB TO EJECT SPOKES
OF ENERGY NORTHWARD FRI AFTN THRU SAT. WILL GRADUALLY INCREASE
CHANCES FOR SHOWERS AND THUNDERSTORMS FROM SOUTH TO NORTH ACROSS THE
AREA. WILL HAVE BEST CHANCES FOR TSRA ON SATURDAY AS GFS HINTING AT
MCS ARRIVING IN THE MORNING. CAN GLB ALSO ON BOARD WITH WAVE MOVING
NEWD AND DECENT GENERATION OF QPF IN THE MODEL THRU 00Z SUN.

TEMPERATURES VARY LITTLE WITH MUGGY 60S-70 AT NIGHT AND AFTERNOON
HIGHS IN THE 80S TO NEAR 90 IN URBAN AREAS. -JAB
&&

.LONG TERM (SAT NITE - THURS)...
STRONG 500 MB TROF FORECAST TO PERSIST OVER ERN US/WRN ATLANTIC INTO
EARLY NEXT WEEK...WITH WEAK FLOW.  LL MOISTURE WILL REMAIN
HIGH...AND TEMPS WILL RUN IN THE 80S TO AROUND 90.  THEREFORE WILL
KEEP THE CHC POPS THRU THIS PERIOD.  WEAKENING 500 MB TROUGH PASSES
ACROSS NRN NY MID WEEK...WHICH WILL PULL WEAKENING COLD FRONT
THROUGH...BUT GFS INDICATES HEAT RETURNS LATE IN THE WEEK.  -CEMPA
&&

.AVIATION (14/18Z - 15/18Z)...
COPIOUS LL MOSITURE WILL KEEP VIS AT MVFR IN HZ INTO THIS EVE...AND
COULD DROP TO IFR OCCNLY LATE TONIGHT.  AT KICA/KSYR CIGS COULD DROP
TO MVFR AT TIMES IN TSRA AT TIMES THIS AFTERNOON AND EARLY EVE.
-CEMPA
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLASH FLOOD WATCH UNTIL 10 PM FOR
NYZ009-015>018-036-037-044>046.
.PA...NONE.
&&
Hazardous weather outlook, Jul 14, 4:31 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 AM EDT THU JUL 14 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-150830-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
431 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS EAST OF
INTERSTATE 81 IN UPSTATE NEW YORK. THE RISK WOULD BE DUE TO DAMAGING
WINDS AND TO A LESSER EXTENT LARGE HAIL. THERE IS ALSO THE
POSSIBILITY OF FLASH FLOODING DUE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED...BUT THUNDERSTORMS ARE EXPECTED
ALMOST EVERY DAY...MAINLY IN THE AFTERNOON AND EVENINGS.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY
EVENING IN THE ABOVE MENTIONED AREA. RAINFALL SPOTTERS ARE ENCOURAGED
TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN
BINGHAMTON.

In the hours before

Special weather statement, Jul 14, 1:06 PM EDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT THU JUL 14 2005

NYZ036-037-141800-
MADISON NY-ONEIDA NY-
106 PM EDT THU JUL 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS IN
EXCESS OF 40 MPH...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR
MADISON..AND MOVING EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ORISKANY FALLS AT 120 PM EDT
  HUBBARDSVILLE AT 125 PM EDT
  STOCKWELL AT 140 PM EDT
  WATERVILLE AT 145 PM EDT
  NORTH BROOKFIELD AT 150 PM EDT
  HUBBARD CORNERS AND PARIS AT 200 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 14, 1:28 PM EDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
128 PM EDT THU JUL 14 2005

NYZ016>018-044-141830-
CAYUGA NY-CORTLAND NY-ONONDAGA NY-SENECA NY-
128 PM EDT THU JUL 14 2005

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 124 PM EDT...A THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED NEAR ROMULUS...AND WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ROMULUS AT 145 PM EDT
  KENDAIA AND FAYETTE AT 210 PM EDT
  MAC DOUGALL AT 230 PM EDT

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. RAINFALL
RATES OF ONE TO TWO INCHES AN HOUR...AND WIND GUSTS TO 35 MPH ARE
POSSIBLE WITH THIS STORM.
Special weather statement, Jul 14, 1:41 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
141 PM EDT THU JUL 14 2005

NYZ046-141845-
OTSEGO NY-
141 PM EDT THU JUL 14 2005

...THUNDERSTORMS WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 137 PM EDT... A CLUSTER OF THUNDERSTORMS CAPABLE OF PRODUCING
VERY HEAVY RAIN...WERE LOCATED NEAR RICHFIELD SPRINGS...AND MOVING
EAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  GLIMMERGLASS STATE PARK AT 150 PM.
  SPRINGFIELD AT 200 PM EDT
  EAST SPRINGFIELD AT 215 PM EDT
  CHERRY VALLEY AT 230 PM EDT

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
WIND GUSTS TO 35 MPH ARE ALSO POSSIBLE.

GILT
Special weather statement, Jul 14, 1:47 PM EDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
147 PM EDT THU JUL 14 2005

NYZ015-141845-
YATES NY-
147 PM EDT THU JUL 14 2005

...THUNDERSTORM WITH HEAVY RAIN MOVING INTO THE AREA...

* AT 146 PM EDT...A THUNDERSTORM WITH VERY HEAVY RAIN WAS LOCATED
NEAR JUST NORTH OF PENN YAN...AND WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  DRESDEN AT 200 PM EDT.
  PENN YAN AT 205 PM EDT.
  BRANCHPORT AT 225 PM EDT.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. WIND
GUSTS TO 30 MPH ARE ALSO POSSIBLE. BOATERS ON KEUKA LAKE SHOULD SEEK
SHELTER.

GILT
Special weather statement, Jul 14, 2:32 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
232 PM EDT THU JUL 14 2005

NYZ036-141915-
MADISON NY-
232 PM EDT THU JUL 14 2005

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR STOCKBRIDGE..AND
  MOVING EAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PECKSPORT AT 240 PM EDT
  MADISON AT 245 PM EDT
  SOLSVILLE AT 250 PM EDT
  ORISKANY FALLS AT 300 PM EDT
  NORTH BROOKFIELD AT 315 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
Special weather statement, Jul 14, 3:40 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
340 PM EDT THU JUL 14 2005

NYZ018-142045-
ONONDAGA NY-
340 PM EDT THU JUL 14 2005

...STRONG THUNDERSTORM WITH HEAVY RAIN OVER EASTERN ONONDAGA
COUNTY...

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR LYNDON
  THIS STORM WAS NEARLY STATIONARY.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  MANLIUS AT 350 PM EDT
  KIRKVILLE AT 405 PM EDT
  ORAN AT 440 PM EDT

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 1:29 PM EDTFlash Flood WarningBGMMadison, Oneida3 hr
Jul 14, 2:15 PM EDTFlash Flood WarningBGMOtsego3 hr
Jul 14, 4:27 PM EDTFlash Flood WarningBGMOnondaga93 min
Jul 14, 7:31 PM EDTSevere Thunderstorm WarningBGMOtsego59 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.